Share ConsumerLab.com's information with family and friends — or just send to yourself. Simply provide an email address below.
You must provide a valid email address.
Your email address*:
Your name*: Send me a copy
Email Address where it's going*:
*Addresses and name will only be used for sending this message.
Additional message (optional):
Your message has been sent. Thanks for sharing!
Can Supplements Cause Insomnia?
Question: I am having trouble sleeping. I regularly take a multivitamin, fish oil, magnesium, calcium, vitamins D and K, and a protein supplement. I also take a low-dose blood pressure medication. Could any of these supplements be causing my insomnia?
Initial Posting: 2/17/2018    Last Update: 2/17/2018
Answer: Among these supplements, vitamin D seems the most likely cause. Multivitamins, fish oil, magnesium, calcium, vitamin K and protein supplements are not generally known to cause insomnia. High doses of vitamin D, as well as high blood levels of vitamin D have been associated a deterioration in sleep quality — and you seem to be supplementing with both vitamin D and a multivitamin that likely provides more vitamin D. High amounts of vitamin D may interfere with the body's production of melatonin.
Be aware that beta blocker medications, such as atenolol (Tenormin) and metoprolol (Lopressor, Toprol XL) that help lower blood pressure may also lower your body's nighttime production of melatonin and interfere with sleep. A small study suggests that melatonin supplementation may improve sleep in people taking these medications. However, be aware that melatonin may increase blood pressure in people taking another type of blood pressure lowering medication. See the Concerns and Cautions section of the Melatonin Supplements Review for more about this.